Alert archive / Montana / Tornado Warnings in 2019

Tornado Warning 3, NWS Glasgow, MT

June 28, 2019Phillips County, Montana

NWS Glasgow, MT issued this tornado warning at Jun 28, 2019, 8:20 PM MDT for Phillips County, Montana. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2019, 8:20 PM MDT (02:20 UTC)
Expired
Jun 28, 2019, 8:45 PM MDT
In force
25 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 87 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 8:25 PM MDTHAIL 1.758 N Fourchette, MTWIND BLOWN HAIL DAMAGED 4 PICKUP TRUCKS AND SEVERAL WINDOWS ON A HOUSE.
Jun 28, 8:27 PM MDTFUNNEL CLOUD4 Wnw Sun Prairie, MTBRIEF FUNNEL CLOUD.
Jun 28, 8:30 PM MDTHAIL 1.257 Wnw Sun Prairie, MTALSO HAD 45 MPH WIND AND HEAVY RAIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 4:45 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2019-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2019-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

012 
WFUS55 KGGW 290220
TORGGW
MTC071-290245-
/O.NEW.KGGW.TO.W.0003.190629T0220Z-190629T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Glasgow MT
820 PM MDT Fri Jun 28 2019

The National Weather Service in Glasgow has issued a

* Tornado Warning for...
  Southeastern Phillips County in northeastern Montana...

* Until 845 PM MDT.
    
* At 820 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles north of Fourchette, or 28 miles east of
  Zortman, moving northeast at 35 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Phillips County, including the following locations...
  Sun Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4811 10768 4787 10741 4782 10742 4771 10794
      4786 10809
TIME...MOT...LOC 0220Z 235DEG 31KT 4784 10792 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

Mottice
2 follow-up statements
041 
WWUS55 KGGW 290233
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
833 PM MDT Fri Jun 28 2019

MTC071-290245-
/O.CON.KGGW.TO.W.0003.000000T0000Z-190629T0245Z/
Phillips MT-
833 PM MDT Fri Jun 28 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR
SOUTHEASTERN PHILLIPS COUNTY...
        
At 833 PM MDT, a severe thunderstorm capable of producing a tornado
was located 15 miles northeast of Fourchette, or 31 miles south of
Malta, moving northeast at 35 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Sun Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4811 10768 4787 10741 4782 10742 4774 10781
      4789 10794
TIME...MOT...LOC 0233Z 235DEG 31KT 4791 10778 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

Mottice
846 
WWUS55 KGGW 290243
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
843 PM MDT Fri Jun 28 2019

MTC071-290253-
/O.EXP.KGGW.TO.W.0003.000000T0000Z-190629T0245Z/
Phillips MT-
843 PM MDT Fri Jun 28 2019

...THE TORNADO WARNING FOR SOUTHEASTERN PHILLIPS COUNTY WILL EXPIRE
AT 845 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until midnight MDT for northeastern
Montana.

LAT...LON 4811 10768 4787 10741 4782 10742 4774 10781
      4789 10794
TIME...MOT...LOC 0243Z 235DEG 31KT 4795 10769 

$$

Mottice

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jun 28, 2:29 PM MDT, 5 hours 51 minutes earlier.

Area forecast discussion, Jun 28, 2:29 PM MDT, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
229 PM MDT Fri Jun 28 2019

.DISCUSSION...
Pleasant weather conditions prevailed across Northeast Montana
this afternoon. No shower activity was observed. Latest Storm
Prediction Center guidance indicated an Enhance risk of severe
weather for parts of central and northeastern Montana and Slight
risk elsewhere. There is a higher risk for large Hail to occur
than yesterday.

Dew point temperatures has steadily increasing late this
afternoon, with latest surface observations showing dew point
temperatures reaching mid 60s in some areas. This moist
environment, combined with favorable upper level conditions will
trigger strong to severe thunderstorms later this afternoon into
this evening across the forecast area.

Latest high resolution models forecast most of the activity to
move out of the area into Northwestern North Dakota by early
Saturday. For Saturday and Sunday, an improvement in weather
conditions is expected, with a slight chance for showers and
thunderstorm Sunday afternoon. For the rest of next week,
no major events are expected at this time. FGC

&&

.AVIATION...
MVFR or IFR this evening as thunderstorms move across the region.
Some of the storms could be severe and may produce locally heavy
rainfall. The greatest chances for showers and storms for KGGW and
KOLF will be between 02Z and 06Z, with KGDV and KSDY more likely
to experience storms between 06 and 09Z tonight.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for Central and Southeast
Phillips...Central and Southern Valley...Daniels...Eastern
Roosevelt...Northern Phillips...Northern Valley...Sheridan...
Southwest Phillips...Western Roosevelt.

&&

weather.gov/glasgow

In the hours before

Local storm report, Jun 28, 2:22 PM MDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
222 PM MDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TORNADO          6 SSE ZORTMAN           47.83N 108.49W
06/27/2019                   PHILLIPS           MT   STORM CHASER

            NARROW SWATH OF DAMAGE WITH TREE TOPS AND
            POWER POLES SNAPPED.

&&

CLM
Local storm report, Jun 28, 7:32 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
732 PM MDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     8 SW ZORTMAN            47.84N 108.65W
06/28/2019  E60.00 MPH       PHILLIPS           MT   TRAINED SPOTTER

            ALSO HAD PEA SIZE HAIL

&&

BB
Special weather statement, Jun 28, 8:01 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Glasgow MT
801 PM MDT Fri Jun 28 2019

MTZ016-017-059-290245-
Central and Southeast Phillips MT-Northern Phillips MT-
Central and Southern Valley MT-
801 PM MDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PHILLIPS AND
NORTHWESTERN VALLEY COUNTIES UNTIL 845 PM MDT...

At 801 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Malta, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Malta, Saco, Bowdoin and Sleeping Buffalo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until midnight MDT for northeastern
Montana.

LAT...LON 4818 10765 4827 10798 4861 10773 4851 10721
TIME...MOT...LOC 0201Z 218DEG 24KT 4832 10770

Mottice
Local storm report, Jun 28, 8:04 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
804 PM MDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             9 S ZORTMAN             47.79N 108.52W
06/28/2019  M1.25 INCH       PHILLIPS           MT   TRAINED SPOTTER

            HAIL FELL BETWEEN 730 AND 755 PM.

&&

AVERY

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:52 PM MDTSevere Thunderstorm WarningGGWPhillips53 min
Jun 28, 7:18 PM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips72 min
Jun 28, 8:01 PM MDTSpecial Weather StatementGGWPhillips44 min
Jun 28, 8:01 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum40 min
Jun 28, 8:05 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley55 min
Jun 28, 8:13 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley62 min
Jun 28, 8:29 PM MDTFlash Flood WarningGGWPhillips, Valley109 min
Jun 28, 8:54 PM MDTSevere Thunderstorm WarningGGWGarfield, Phillips, Valley66 min
Jun 28, 9:09 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley31 min
Jun 28, 9:23 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley67 min
Jun 28, 9:33 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Valley72 min
Jun 28, 10:14 PM MDTSevere Thunderstorm WarningGGWDaniels, Valley61 min
Jun 28, 10:16 PM MDTSevere Thunderstorm WarningGGWDaniels, McCone, Roosevelt, Valley59 min
Jun 28, 10:25 PM MDTTornado WarningGGWValley20 min
Jun 28, 10:55 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan, Valley80 min
Jun 28, 11:06 PM MDTSevere Thunderstorm WarningGGWMcCone, Richland, Roosevelt54 min
Jun 28, 11:09 PM MDTTornado WarningGGWMcCone, Richland, Roosevelt36 min
Jun 28, 11:55 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan38 min
Jun 28, 11:57 PM MDTSpecial Weather StatementGGWSheridan63 min
Jun 29, 12:36 AM MDTTornado WarningGGWSheridan24 min
Jun 29, 2:10 AM MDTSpecial Weather StatementGGWRichland65 min
Jun 29, 3:21 AM MDTSevere Thunderstorm WarningGGWRichland24 min
Jun 29, 12:59 PM MDTSpecial Weather StatementGGWSheridan46 min
Jun 29, 1:06 PM MDTSevere Thunderstorm WarningGGWSheridan22 min
Jun 29, 1:17 PM MDTSevere Thunderstorm WarningGGWSheridan16 min

Nearby

Tornado Warnings in Montana, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.